Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Have persistent vaginal infection, tried Canestan, Diflucan, painful sex. What to do?

May 2013
User rating for this question
Very Good
Answered by
Practicing since : 2006
Answered : 4909 Questions
I have been suffering from a persistent vaginal infection for almost two years. A summary of the treatments over this period are as follows:
Canestan (5 days, 1 day) twice
Dlflucan and canesten once
Dalacyn V (3 times)
Dalacyn v and Metranizole in combination (twice)
Diflucan, dalacyn v, metranizole and hydrozole in combination (once)
Secindal, lomexin, macrobac, zolanix and travocort together (twice)
gyno travogen, lemisil and travocort, (once)
Inserted garlic bulbs, three nights
Tried a cider vinegar wash once.

At the most I have intervals of about a month without an infection, but since May (when I had the first cycle of the secindal combination) there has been no relief at all. At the moment, I have a discharge that is white, not particularly smelly and looks curdled. The area outside my vagina feels grazed and burning (a little less at the moment), there is a pricking sensation inside the vagina and I have a frequent urge to urinate. Passing urine doesn't hurt, but I have to go about twenty times a day, sometimes there is urine and sometimes there is not, but I always feel there is just a drop left that has to come out. The urine frequency gets worse from late afternoon until night. I get up once at night to go to the toilet, but usually in the morning I am fine. The skin on my inner thighs has become dry to the extent of sore, I don't know if that is anything to do with the medicines or discharge. I drink cranberry juice fairly reglarly and it seems to provide some temporary relief, ie just for a few hours.

The symptoms have been more or less the same throughout the two years. Sometimes the discharge is smelly, but usually not. Sometimes the burning gets worse sometimes less, but it is almost constant. Sometimes the genital area is red and swollen, sometimes not. The urine urgency also gets worse sometimes but sometimes completely fine too. Sometimes I feel very tired quickly and sometimes not so much. My back hurts and stiffens if I bend at a certain angle for some time, eg opening drawers, changing a child's nappy, that sort of angle, but I don't know if that is related at all.

I have had a routine examination done for my urine which was clear. I have had swabs from the vagina tested twice but my doctor has never told me the result (she is the one who prescribes dalacyn v). I changed doctors and she is the one that prescribed secnidal etc. My XXXXXXX examination shows a healthy uterus and cervix. I had a cautery done about four years ago, at which time I was also suffering from a persistent infection and urine incontinence. I was fine for a long time after that.

Sexual intercourse often hurts and I think the problem gets worse afterwards. However for the past three months, since the problem has become severe, I have only had sex twice, both times with a condom.

I am 40, married and have only had one sexual partner, my husband. He has been treated with secindial and lomexin once at the same time as me.

I am very tired of this condition now, and it is depressing since it is affecting my normal marital relations, my work, and my mental health, in that I am always feeling unwell and taking medicines for this.

Other information: Age 40, weight 72 kgs, otherwise healthy, 2 children, I take corgard (nadolol) for migraine prevention (40 mg a day) for the past three and half years.

Please can you advise me what to do. I don;t even feel like going back to my doctor anymore as I feel it is not going to be of any use.
Posted Sat, 25 Aug 2012 in Vaginal and Uterus Health
Answered by Dr. Sree Gouri SR 2 hours later

Thanks for the query.

the possible causes for your problem are,

-bacterial vaginosis: which can occur due to disruption of normal vaginal flora, and growth of anareobic bacteria like gardenella,
this usually presents with vaginal discharge, itching,smell etc,
recurrences are very common with this and usage of excessive antibiotics can increase the chance by disrupting the flora.

-fungal infection: this can present with curdy white discharge and inner thigh infection causing itching, discoloration etc can occur.

-other vaginal infections like gonorrhea etc can cause vaginal symptoms and urethritis which can present with urinary symptoms like urgency, frequency etc.

in your case the possible advice can be given is,
-you consult gynecologist and undergo blood test for sugar to rule out diabetes as that can cause recurrent infections,
-wash local parts with plenty of water and avoid excessive use of anti-septic lotions as that can increase the chance of bacterial vaginosis,
-this time you undergo urine culture and sensitivity, swab from vaginal discharge and also hanging drop preparation etc to find out the causative organism.
-take antibiotics and also anti-fungal agents simultaneously,
complete the dose when started and don't change the antibiotics frequently as that can increase the chance of resistance.
-both husband and wife to be treated simultaneously as you done previously, till the completion of treatment you both continue condoms,
-if you are having any allergy to any materials like tampons, deodorants etc avoid them as that can cause allergic vaginitis,
-once get examined to rule out the possibility of pelvic inflammatory disease or pyelonephritis which can cause pain abdomen and also recurrence of infection.

with this primary workup possibly your symptoms can be hopefully get treated.

Hope I have answered your query. I will be available to answer your follow up queries. If you are satisfied with all my answer, please rate the answer after closing the discussion.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor